Michigan, 2010

Dense Fog in Michigan, May 22, 2010

May 22, 2010 · NWS APX · 1 event in 1 county or zone

A charter fishing boat struck a pier at the entrance to Manistee Harbor, took on water, and sank. The seven people on board were pulled from the water by the Coast Guard and a local good Samaritan.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A charter fishing boat struck a pier at the entrance to Manistee Harbor, took on water, and sank. The seven people on board were pulled from the water by the Coast Guard and a local good Samaritan. The first mate of the boat, a 55 year old male, was given CPR and later pronounced dead (an indirect fatality). Two others were treated at a Manistee hospital, while the other four were treated at the scene. Visibility at the accident site was described as being very poor by local media.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 22, 2:13 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, May 22, 2:13 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
313 AM EDT SAT MAY 22 2010

.SYNOPSIS.../ISSUED AT 313 AM/

AN UPPER LEVEL DISTURBANCE WILL DEPART INTO THE EASTERN GREAT LAKES
TODAY...BRINGING THE RAIN SHOWERS AND DRIZZLE TO AN END BY EARLY
THIS AFTERNOON. HIGH PRESSURE WILL RETURN TO THE REGION TONIGHT AND
WILL LINGER ACROSS THE REGION THROUGH MUCH OF THE UPCOMING WEEK.
VERY WARM AND DRY CONDITIONS ARE EXPECTED FROM SUNDAY THROUGH MUCH
OF NEXT WEEK. NEAR RECORD WARMTH IS EXPECTED FROM MONDAY THROUGH
THURSDAY...WITH HIGHS CLIMBING TO AROUND 90 DEGREES AWAY FROM THE
LAKESHORES.

&&

.SHORT TERM.../ISSUED AT 313 AM/...TODAY

500 MB TROUGH IS IN THE PROCESS OF SWINGING THRU MICHIGAN EARLY THIS
MORNING. UPPER TROUGH COMBINED WITH MOIST ISENTROPIC ASCENT IN LOW
LEVEL WAA PATTERN AND VERY LIMITED/ELEVATED INSTABILITY CONTINUE TO
KICK OFF SCATTERED SHOWERS ACROSS OUR CWA. FAIRLY VIGOROUS SHORT
WAVE ROUNDING THE BASE OF THE 500 MB TROUGH AXIS BRIEFLY ENHANCED AN
AREA OF SHOWERS OVER THE FAR SW PORTION OF OUR CWA...BUT EVEN THESE
SHOWERS ARE DIMINISHING IN AREAL COVERAGE AND INTENSITY WITH THE
LOSS OF VIRTUALLY ANY REMAINING INSTABILITY OVERNIGHT. SURFACE
REFLECTION OF THIS UPPER FEATURE IS WEAK BUT EXISTENT. SHORT WAVE
WILL SLOWLY DROP SE OUT OF CENTRAL LAKE MICHIGAN THRU SW LWR
MICHIGAN THIS MORNING...REACHING FAR SE LOWER MICHIGAN BY MIDDAY.
DEEP MOISTURE THIS MORNING WILL GRADUALLY DIMINISH TO SHALLOW LOW
LEVEL MOISTURE FROM WEST TO EAST DURING THE AFTERNOON. AS LIFT AND
MOISTURE MOVE EAST OF OUR CWA...RESULTING SCATTERED SHOWERS WILL END
FROM WEST TO EAST. HAVE MADE SOME MINOR ADJUSTMENTS TO WX/POPS FOR
THE MORNING...BUT OVERALL TREND OF IMPROVING CONDITIONS REMAINS.
SOME DIMINISH IN CLOUD COVER WILL ALLOW TEMPS TO WARM INTO THE LOW
TO MID 70S...WITH A FEW LOCATIONS REACHING INTO THE UPPER 70S LATE
IN THE DAY.

&&

.LONG TERM.../ISSUED AT 313 AM/...TONIGHT AND BEYOND

ENOUGH LOW LEVEL MOISTURE WILL STICK AROUND THRU TONIGHT TO RESULT
IN PATCHY FOG DEVELOP ACROSS MUCH OF OUR CWA. SUNDAY WILL MARK THE
BEGINNING OF A SIGNIFICANT AND LIKELY RECORD-BREAKING WARMING TREND
THAT WILL LAST MUCH OF NEXT WEEK. PRONOUNCED 500 MB RIDGE AXIS WILL
BUILD INTO THE WRN GREAT LAKES ON SUNDAY...AND WILL REMAIN OVER OUR
REGION THRU THURSDAY (AT LEAST). OVERALL WX WILL REMAIN DRY THRU
THIS TIME...WITH THE ONLY SMALL CHANCE OF PRECIP ARRIVING ON
THURSDAY AS SOME WEAKNESS IN THE UPPER RIDGE BEGINS TO SHOW ACROSS
NRN MICHIGAN. OTHERWISE...EXPECT THE WX TO BE DOWN-RIGHT HOT FOR MAY
IN NORTHERN MICHIGAN...WITH HIGH TEMPS FOR SUNDAY THRU THURSDAY
WARMING WELL INTO THE 80S AND EVEN INTO THE LOWER 90S IN SOME
LOCATIONS (COOLER NEAR/DOWNWIND OF THE LAKES). OVERNIGHT LOWS WILL
GENERALLY BE IN THE UPPER 50S AND LOWER 60S.

THE FOLLOWING ARE RECORD HIGHS FOR THE MONDAY-THURSDAY TIME FRAME...
(COMPILED BY THE DAY CREW ON THURSDAY):

                   MON        TUE        WED        THU
SAULT STE MARIE    87(1980)   85(1978)   82(1986)   90(1911)
PELLSTON           87(2007)   82(1978)   86(1965)   89(1978)
TRAVERSE CITY      87(2007)   87(1911)   89(1978)   93(1978)
GAYLORD            89(1975)   88(1975)   85(1972)   90(1978)
ALPENA             88(2007)   87(1965)   90(1944)   93(1978)
HOUGHTON LAKE      87(1972)   87(1933)   90(1944)   89(1978)

&&

.MARINE.../ISSUED AT 313 AM/

WINDS/WAVES WILL REMAIN GENERALLY BELOW SCA CRITERIA OVER THE NEXT
48 HOURS. WAVES MAY APPROACH SCA CRITERIA ON SUNDAY FOR THE FAR
NORTHERN LAKES MICHIGAN AND HURON SHORELINE OF EASTERN UPPER
MICHIGAN AS A LONG S/SE FETCH BUILDS WAVES ACROSS THE REGION.

&&

.AVIATION.../ISSUED AT 109 AM/...VALID FOR 06Z TAFS

MORE HUMID AIRMASS WILL PRODUCE LOW CIGS AND VSBYS AT TIME THRU THE
MORNING HOURS...BEFORE IMPROVING AS LOW PRESSURE MOVES AWAY FROM THE
AREA. PRIMARILY MVFR CONDITIONS EXPECTED...AT TIMES IFR AT TVC. ALL
SITES SHOULD BE VFR BY LATE SATURDAY...THOUGH NOTE THAT FOG COULD
FORM AGAIN LATER SATURDAY NIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, May 22, 2:17 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
317 AM EDT SAT MAY 22 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
231000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
317 AM EDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS AND VERY WARM TEMPERATURES WILL LEAD TO ELEVATED FIRE
DANGER ACROSS NORTHERN LOWER MICHIGAN ON SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS IN NORTHERN LOWER MICHIGAN
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Manistee

When
May 22, 4:00 AM EST
Where
Manistee forecast zone
Reported by
Newspaper
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234355.